Utah, 2012High Wind and Strong Wind in Utah, October 16, 2012
October 16, 2012 · NWS SLC · 5 events in 5 counties and zones
A strong cold front moved into Utah on October 16, bringing a significantly colder airmass into the state. The main impact of this storm was the strong winds observed across northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into Utah on October 16, bringing a significantly colder airmass into the state. The main impact of this storm was the strong winds observed across northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 16, 9:06 AM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Oct 16, 9:06 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 AM MDT TUE OCT 16 2012
.SYNOPSIS...A STRONG COLD FRONT WILL ENTER NORTHERN UTAH THIS
AFTERNOON...THEN SWEEP SOUTHEAST ACROSS THE STATE TONIGHT THROUGH
EARLY WEDNESDAY. HIGH PRESSURE ALOFT WILL RETURN TO THE AREA FOR
THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...A COLD FRONT IS QUICKLY MOVING SOUTHEASTWARD THROUGH
CENTRAL IDAHO THIS MORNING. A SOLID LINE OF CONVECTION IS ASSOCIATED
WITH THIS BOUNDARY BUT THE BEST MOISTURE AND UPPER-LEVEL SUPPORT
WILL LIKELY REMAIN NORTH OF OUR CWA. STILL EXPECTING A ROUND OF
SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WITH THE FRONTAL
PASSAGE.
A ROUND OF PREFRONTAL SHOWERS IS AFFECTING NORTHERN UTAH. HAVE
EXTENDED SLIGHT CHANCE AND CHANCE POPS FARTHER SOUTH ALONG THE
WASATCH FRONT TO ACCOUNT FOR THIS PRECIPITATION. EXPECTING A BREAK
AND SOME PARTIAL CLEARING BEFORE THE FRONTAL PASSAGE. TIMING OF
THIS FAST-MOVING BOUNDARY SHOULD BE AROUND 22Z AT KSLC. MAIN STORY
CONTINUES TO BE STRONG POSTFRONTAL NORTHERLY WINDS ACROSS NORTHERN
AND EASTERN PORTIONS OF THE CWA. STRONG CROSSWINDS WILL AFFECT THE
USUAL SUSPECTS... I-80 NEAR THE SALT FLATS AND IN UINTA COUNTY
WYOMING. ALSO EXPECTING SOME WARNING CRITERIA GUSTS DUE TO
DOWNSLOPE WINDS IN CASTLE COUNTRY...BUT THESE SHOULD BE CONFINED
TO WITHIN A FEW MILES OF THE BARRIER. PREFRONTAL SOUTHWEST WINDS
WILL BE STRONG OVER HIGHER ELEVATIONS OF THE WASATCH AND UINTA
MOUNTAINS. NO CHANGES TO THE CURRENT ADVISORIES AND WARNINGS.
COPIOUS UNCERTAINTY IN THE MEDIUM TO LONG RANGE...BOTH BETWEEN
MODELS AND RUN-TO-RUN. WILL REVISIT WHEN THE FULL 12Z MODEL SUITE
IS IN.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
MORNING...WITH CIGS NEAR THE 7000-8000FT RANGE. SOUTHEAST WINDS WILL
INCREASE SOMEWHAT LATE THIS MORNING BEFORE SHIFTING TO THE NORTHWEST
AND BECOMING STRONGER BETWEEN 20Z AND 22Z WITH THE PASSAGE OF A COLD
FRONT. THERE IS A 30 PERCENT CHANCE OF CIGS DROPPING TO OR BELOW
6000 FT AGL IN RAIN SHOWERS DURING THE AFTERNOON.
&&
.FIRE WEATHER...AN APPROACHING STORM SYSTEM WILL PUSH A COLD FRONT
THROUGH UTAH THIS AFTERNOON THROUGH THIS EVENING. MAIN IMPACT TO THE
FIRE DISTRICT WILL BE GUSTY NORTHWEST WINDS BEHIND THE FRONT...WITH
THE STRONGEST SPEEDS ACROSS NORTHERN UTAH AND THE EASTERN VALLEYS.
HOWEVER...DUE TO RELATIVELY HIGH HUMIDITIES AND FUEL
MOISTURE...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. FAR
NORTHERN UTAH SHOULD SEE A BRIEF PERIOD OF PRECIPITATION ALONG THE
COLD FRONT. HOWEVER...THE BEST CHANCE FOR WETTING RAIN WILL BE
LIMITED TO THE MOUNTAINS OF FAR NORTHERN UTAH. OTHERWISE...A DRIER
PATTERN WILL SETTLE OVER THE AREA AGAIN FOR THE REMAINDER OF THE
WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL NOON MDT WEDNESDAY FOR UTZ007>010.
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 9 AM MDT WEDNESDAY
FOR UTZ005-011.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING
FOR UTZ004.
HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON MDT WEDNESDAY
FOR UTZ012-013.
WY...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 9 AM MDT WEDNESDAY
FOR WYZ021.
&&
PUBLIC...ALCOTT/MERRILL
FIRE WEATHER/AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Oct 16, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE OCT 16 2012
UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MDT TUE OCT 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL ENTER THE NORTHERN OUTLOOK AREA THIS
AFTERNOON...AND THEN SWEEP SOUTHEAST ACROSS THE ENTIRE AREA TONIGHT
THROUGH EARLY WEDNESDAY. STRONG WEST TO NORTHWEST WINDS WILL FOLLOW
THE FRONT ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE AREA.
THE NORTHWEST DESERTS...INCLUDING THE SALT FLATS...AND EXTREME
SOUTHWEST WYOMING WILL BE THE FIRST TO EXPERIENCE HIGH WINDS THIS
AFTERNOON. SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS APPROACHING
60 MPH ARE EXPECTED FOR SEVERAL HOURS BEHIND THE FRONTAL PASSAGE.
WINDS WILL REMAIN STRONG...BUT WILL TREND DOWNWARD LATE TONIGHT. THE
NORTHERN MOUNTAINS WILL ALSO SEE STRONG WINDS BEGINNING JUST AHEAD OF
THE COLD FRONT...THEN CONTINUING INTO WEDNESDAY MORNING.
STRONG WINDS WILL WORK INTO EASTERN UTAH BY THIS EVENING. THE UINTA
BASIN WILL SEE SUSTAINED WINDS BEHIND THE FRONT IN THE 30 TO 40 MPH
RANGE WITH EVENING GUSTS NEAR 60 MPH. THE STATE ROUTE 10 CORRIDOR
BETWEEN PRICE AND INTERSTATE 70 WILL BE THE OTHER AREA OF STRONG
WINDS. THAT AREA WILL EXPERIENCE MORE IN THE WAY OF STRONG GUSTS...
WITH THE STRONGEST OF THESE CONFINED TO THE MOST FAVORED DOWNSLOPE
WIND AREAS. NUMEROUS WIND ADVISORIES AND HIGH WIND WARNINGS WILL BE
IN EFFECT BEGINNING THIS AFTERNOON AND CONTINUING INTO WEDNESDAY
MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH PRESSURE WILL BRING A GRADUAL WARMING TREND WITH DRY CONDITIONS
EXTENDING INTO THE WEEKEND. THE NEXT THREAT FOR PRECIPITATION
WILL COME LATER IN THE WEEKEND. LIGHT SHOWERS AND SLIGHTLY
COOLER TEMPERATURES ARE POSSIBLE ACROSS THE FAR PORTION OF THE
REGION SUNDAY AND AGAIN MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Strong Wind, Northern Wasatch Front
- When
- October 16, 1:00 PM MST to 6:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $8,000
- Reported by
- Newspaper
Gusty west-northwesterly winds were observed across the northern Wasatch Front, with a peak observed wind gust of 51 mph at both Bothwell and Washington Terrace. In addition, an empty semitrailer was blown over on Interstate 15 near Brigham City, briefly causing traffic issues on the northbound thoroughfare.
High Wind, Great Salt Lake Desert and Mountains
- When
- October 16, 2:00 PM MST to 4:25 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Strong wind gusts occurred across the Great Salt Lake Desert and Mountains with the cold front, with maximum recorded gusts of 64 mph at Promontory Point, 63 mph at the SR-30 at Curlew sensor, 62 mph at the Curlew Junction sensor, 60 mph at Lakeside Mountain, and 58 mph at the Wendover Point of Entry.
High Wind, Salt Lake and Tooele Valleys
- When
- October 16, 3:10 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The Baccus/SR-111 sensor recorded a maximum wind gust of 60 mph.
High Wind, Southern Wasatch Front
- When
- October 16, 3:45 PM MST to 5:55 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The Flight Park South sensor recorded a peak wind gust of 61 mph, and the Pleasant Grove RAWS recorded a peak wind gust of 59 mph.
High Wind, Wasatch Mountains I-80 North
- When
- October 16, 4:55 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
The Powder Mountain sensor recorded a peak wind gust of 84 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, October 16, 2012$165,000 · 63 kt wind · 2 events
- High Wind in Montana, October 16 to 17, 2012$1,000 · 60 kt wind · 16 events
- High Wind in Wyoming, October 16, 201280 kt wind · 14 events
- High Wind in Montana, October 16 to 17, 201256 kt wind · 10 events
- High Wind in Wyoming, October 16, 201298 kt wind · 7 events
- Flash Flood and Damaging Winds in Idaho, October 16, 2012$1,000 · 62 kt wind · 6 events
- High Wind and Heavy Rain in Idaho, October 16, 201260 kt wind · 6 events
- Strong Wind in Idaho, October 16, 2012$3,000 · 3 events
- Strong Wind in Washington, October 16, 2012$8,000 · 3 events
- Drought in New Mexico, October 16 to 31, 20121 event
- High Wind in Washington, October 16, 201257 kt wind · 1 event
- Wildfire in Colorado, October 16 to 31, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408863, 417499, 417500, 417502, 417503.